Could heartburn drugs cause 'rebound' symptoms?

A group of drugs called proton pump inhibitors (PPIs), which are widely prescribed for heartburn, may actually cause heartburn and other 'rebound' symptoms when people stop taking them, researchers suggest. Their study found that healthy volunteers who took a PPI called esomeprazole were at risk of developing heartburn and other acid-related symptoms once they stopped the drug..

The researchers suggest that this could explain why people who are prescribed PPIs end up taking them for long periods, although more research is needed to confirm this.

What do we know already?

Many people take PPIs for frequent heartburn, which is often caused by a condition called gastro-oesophageal reflux disease (GORD for short). PPI drugs include omeprazole, lansoprazole, rabeprazole, pantoprazole, and esomeprazole. Most PPIs are only available on prescription, although omeprazole is available over the counter in pharmacies.

PPIs are designed to ease symptoms like heartburn and help heal any soreness or inflammation in the gullet (oesophagus). They work by reducing the amount of acid in the stomach, so there is less acid to flow back into the gullet and make it sore. For many people, these drugs are prescribed as a temporary treatment that ends after a month or two, once symptoms are under control. However, studies have shown that increasing numbers of people are continuing to take PPIs long term, without a clear medical reason (such as severe GORD). The reasons for this increase in long-term use aren't clear, although some researchers have reported a 'rebound' increase in the amount of acid being made in the stomach once treatment stops.

Researchers have now done the first large, good-quality study to find out if PPIs increase acid-related symptoms for some people once they stop taking them.

What does the new study say?

The study, which involved 120 healthy volunteers, found that those who took a PPI called esomeprazole for eight weeks, were more likely to develop heartburn, indigestion, and similar symptoms in the weeks after they stopped taking the drug. Overall, 44 percent of people who took the drug reported at least one acid-related symptom after stopping, compared with 15 per cent of volunteers who took an inactive placebo. The symptoms caused mild-to-moderate discomfort.

None of the participants had GORD or related symptoms at the start of the study. This meant that any increase in symptoms during the study could be related to the treatment, rather than to an existing condition.

If PPIs cause 'rebound' symptoms once stopped, it could lead to people becoming dependent on them, say the researchers.

Source - Guardian

Journal - Gastroentorology

No comments:

Post a comment